Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Northern Indiana

July 12, 2020Adams County, Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 12, 2020, 12:42 PM EDT for Adams County, Wells County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 12:42 PM EDT (16:42 UTC)
Expired
Jul 12, 2020, 1:15 PM EDT
In force
33 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WUUS53 KIWX 121642
SVRIWX
INC001-179-121715-
/O.NEW.KIWX.SV.W.0076.200712T1642Z-200712T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1242 PM EDT Sun Jul 12 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wells County in northeastern Indiana...
  Southwestern Adams County in northeastern Indiana...

* Until 115 PM EDT.

* At 1241 PM EDT, a severe thunderstorm was located over Bluffton,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bluffton, Berne, Poneto, Vera Cruz, Travisville, Linn Grove,
  Domestic, Wellsburg, Reiffsburg, Liberty Center and Petroleum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4069 8533 4079 8519 4070 8491 4057 8509
      4057 8511
TIME...MOT...LOC 1641Z 302DEG 20KT 4073 8519 

HAIL...<.75IN
WIND...60MPH
 
$$

MCS
2 follow-up statements
682 
WWUS53 KIWX 121653
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1253 PM EDT Sun Jul 12 2020

INC001-121702-
/O.CAN.KIWX.SV.W.0076.000000T0000Z-200712T1715Z/
Adams IN-
1253 PM EDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4068 8531 4077 8516 4069 8507 4058 8508
      4057 8509 4057 8511 4066 8527
TIME...MOT...LOC 1652Z 335DEG 19KT 4067 8518 

$$

INC179-121715-
/O.CON.KIWX.SV.W.0076.000000T0000Z-200712T1715Z/
Wells IN-
1253 PM EDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR SOUTHEASTERN WELLS COUNTY...

At 1252 PM EDT, a severe thunderstorm was located near Bluffton,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, and trees possible.

Locations impacted include...
Bluffton, Poneto, Vera Cruz, Travisville, Domestic, Wellsburg,
Reiffsburg, Petroleum and Liberty Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4068 8531 4077 8516 4069 8507 4058 8508
      4057 8509 4057 8511 4066 8527
TIME...MOT...LOC 1652Z 335DEG 19KT 4067 8518 

HAIL...<.75IN
WIND...60MPH
 
$$

MCS
956 
WWUS53 KIWX 121706
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
106 PM EDT Sun Jul 12 2020

INC179-121716-
/O.EXP.KIWX.SV.W.0076.000000T0000Z-200712T1715Z/
Wells IN-
106 PM EDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS COUNTY WILL
EXPIRE AT 115 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4068 8531 4077 8516 4069 8507 4058 8508
      4057 8509 4057 8511 4066 8527
TIME...MOT...LOC 1706Z 316DEG 20KT 4063 8513 

$$

MCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:14 AM EDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 12, 6:14 AM EDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
614 AM EDT Sun Jul 12 2020

.SYNOPSIS...
Issued at 918 PM EDT Sat Jul 11 2020

A few lucky folks may see some passing rain showers tonight,
mainly those toward the interstate 65 corridor. Those headed to
Lake Michigan beaches should note that high waves and dangerous
currents are expected in the afternoon. Heat and humidity increase
through the week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 253 AM EDT Sun Jul 12 2020

Latest radar trends showing convective complex continues to
weaken as it moves south of the forecast area...just clipping our
far SW CWA. Water vapor imagery showing short wave trough axis
rotating out of the mid-MS valley with associated surface frontal
wave near the central IL/IN border. These latest trends casting
doubt on precip chances for our area today...but HREF members
still re-developing convection ahead of secondary frontal boundary
dropping southward out of Michigan...forecast soundings lend
support for this with at least some instability...CAPE around
1000J/kg...and latest KIWX radar loop showing scattered
development just to the NW. So going forecast of slight/low chance
POPs for today still on track and plan to continue. Upper trough
axis exits to the east this evening and surface ridge begins to
build into the area tonight bringing dry forecast along with less
humid air mass that will drop lows down to around 60F.

&&

.LONG TERM...(Monday through Saturday)
Issued at 253 AM EDT Sun Jul 12 2020

Weak surface ridging extending down through the great lakes and
midwest will bring dry weather to the area Mon-Tue. Less humid air
mass will have temperatures comfortably near or just below normal
Monday with highs 80-85 and lows u50s-near 60 before warming back
to at or above normal Tuesday as mid level ridge axis shifts
eastward over the area bringing modest 30-50m height rises. Short
wave energy ejecting from the base of closed upper low over
northern Manitoba will send next system into the great lakes
region mid-week. Latest deterministic model runs ECMWF/GFS/CMC in
pretty good agreement on timing centered around Wednesday night
and majority of GEFS members also favor this timing. Model blend
capturing this trend despite spreading some low chance POPs too
far back into Tue night. Flow then becomes increasingly zonal over
the region and therefore lower confidence in subsequent short
wave timing. Surface frontal boundary takes on more of an E/W
orientation and stalls out in this zonal pattern further
complicating efforts to find targets of opportunity to eliminate
low chances POPs days 5-7.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 609 AM EDT Sun Jul 12 2020

A few showers ahead of the cold front did make it into the
vicinity of SBN this morning, and they may even see some rain.
Still kept just VCSH because not confident anything will pass
directly over the terminal. The shortwave responsible for this
activity is diving southeast with the trough axis expected to
follow behind this morning. Thus the better chances for
thunderstorms will be this afternoon near FWA, which will handle
with VCTS for now. Winds will be light variable this morning,
becoming northerly and perhaps slightly gusty in the wake of the
front.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 11 AM CDT this morning through late
     tonight for INZ003.

MI...Beach Hazards Statement from noon EDT today through late tonight
     for MIZ077.

OH...NONE.
LM...Small Craft Advisory from noon today to 4 AM EDT Monday for
     LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 4:23 AM EDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
423 AM EDT Sun Jul 12 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-130830-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
423 AM EDT Sun Jul 12 2020 /323 AM CDT Sun Jul 12 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-130830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
423 AM EDT Sun Jul 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EDT
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Conditions hazardous to small vessels are expected Sunday into early
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-130830-
La Porte-Berrien-
423 AM EDT Sun Jul 12 2020 /323 AM CDT Sun Jul 12 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a high swim risk for Lake Michigan beaches along Berrien
and La Porte counties on Sunday. Life-threatening waves and currents
are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 10:55 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1055 AM EDT Sun Jul 12 2020

INZ027-121530-
Adams-
1055 AM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ADAMS COUNTY...

At 1055 AM EDT, a strong thunderstorm was located over Decatur,
moving southeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Decatur, Monroe, Preble, Magley, Rivare, Peterson, Monmouth and
Pleasant Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4078 8507 4091 8503 4091 8481 4066 8487
TIME...MOT...LOC 1455Z 298DEG 7KT 4082 8498

HAIL...0.50IN
WIND...50MPH

MCS
Special weather statement, Jul 12, 11:57 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1157 AM EDT Sun Jul 12 2020

INZ025-121630-
Huntington-
1157 AM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUNTINGTON
COUNTY...

At 1156 AM EDT, a strong thunderstorm was located near Markle, or
near Huntington, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mahon and Bowerstown.

This includes Interstate 69 in Indiana between mile markers 288 and
292.

&&

LAT...LON 4091 8549 4095 8539 4092 8533 4084 8534
      4080 8539
TIME...MOT...LOC 1556Z 303DEG 12KT 4088 8540

HAIL...0.25IN
WIND...30MPH

MCS
Special weather statement, Jul 12, 12:14 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1214 PM EDT Sun Jul 12 2020

INZ025-026-121700-
Huntington-Wells-
1214 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGTON AND
EASTERN WELLS COUNTIES...

At 1213 PM EDT, a strong thunderstorm was located near Markle, or 7
miles west of Ossian, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluffton, Ossian, Markle, Zanesville, Uniondale, Travisville,
Wellsburg, Murray, Reiffsburg, Liberty Center, Plum Tree, North Oaks,
Tocsin, Rockford and Kingsland.

This includes Interstate 69 in Indiana between mile markers 279 and
293.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4074 8547 4092 8535 4092 8533 4091 8507
      4085 8507 4064 8515
TIME...MOT...LOC 1613Z 303DEG 11KT 4088 8532

HAIL...0.25IN
WIND...40MPH

MCS
Special weather statement, Jul 12, 12:36 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1236 PM EDT Sun Jul 12 2020

INZ026-027-121700-
Adams-Wells-
1236 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WELLS AND WEST CENTRAL
ADAMS COUNTIES...

At 1236 PM EDT, a strong thunderstorm was located over Bluffton,
moving southeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluffton, Nottingham, Uniondale, Poneto, Vera Cruz, Travisville,
Wellsburg, Murray, Reiffsburg, Liberty Center, Mount Zion, Dillman,
Petroleum, North Oaks, Keystone and Domestic.

&&

LAT...LON 4065 8538 4065 8534 4072 8534 4084 8522
      4070 8501 4057 8511 4057 8521
TIME...MOT...LOC 1636Z 302DEG 20KT 4074 8522

HAIL...0.25IN
WIND...50MPH

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:16 AM EDTSpecial Weather StatementIWXCass, Pulaski, White59 min
Jul 12, 10:55 AM EDTSpecial Weather StatementIWXAdams35 min
Jul 12, 11:47 AM EDTAreal Flood AdvisoryIWXAdams58 min
Jul 12, 11:57 AM EDTSpecial Weather StatementIWXHuntington33 min
Jul 12, 12:14 PM EDTSpecial Weather StatementIWXWells46 min
Jul 12, 12:36 PM EDTSpecial Weather StatementIWXWells24 min
Jul 12, 1:18 PM EDTSpecial Weather StatementIWXDeKalb27 min
Jul 12, 1:26 PM EDTSpecial Weather StatementIWXBlackford, Jay34 min
Jul 12, 1:51 PM EDTSpecial Weather StatementIWXAllen24 min
Jul 12, 1:57 PM EDTSpecial Weather StatementIWXBlackford33 min
Jul 12, 2:18 PM EDTSpecial Weather StatementIWXAllen27 min
Jul 12, 2:21 PM EDTSpecial Weather StatementIWXWhitley39 min
Jul 12, 2:22 PM EDTSpecial Weather StatementIWXJay23 min
Jul 12, 2:53 PM EDTSpecial Weather StatementIWXWhitley37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.